Alert archive / Tennessee / Flash Flood Warnings in 2003

Flash Flood Warning 116, NWS Nashville, TN

September 3, 2003Fentress County, Tennessee

NWS Nashville, TN issued this flash flood warning at Sep 3, 2003, 7:00 PM CDT for Fentress County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2003, 7:00 PM CDT (00:00 UTC)
Expired
Sep 3, 2003, 9:00 PM CDT
In force
2 hr
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Fentress County, TN

The radar

The Knoxville radar (KMRX), 140 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.0 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1635 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1635 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
558 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 040002
FFWBNA
TNC049-040200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
700 PM CDT WED SEP 3 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FENTRESS COUNTY IN TENNESSEE

* UNTIL 900 PM CDT.

* AT 700 PM CDT...WEATHER RADAR INDICATED VERY HEAVY RAIN FALL 
  OCCURRING IN THE FERN CAMP CREEK...STEWART CREEK...AND FALLING
  WATER BRANCH DRAINAGE BASINS.

* CITIES AFFECTED THROUGH 900 PM CDT INCLUDE...
  JAMESTOWN...ALLARDT...AND PALL MALL

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.

STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING...CONTACT LOCAL LAW
ENFORCEMENT.

LAT...LON 3642 8505 3624 8498 3643 8473 3655 8486

$$

31

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 4:10 PM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Sep 3, 4:10 PM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
410 PM CDT WED SEP 3 2003

UPPER TROUGH NOW TAPPING INTO DEEP MOISTURE THIS AFTERNOON...WITH
SOME AFTERNOON B/L DESTABILIZATION. WILL GO ABOVE MOS RAIN CHANCE FOR
THIS EVENING...BASED ON AREA RADARS. SURFACE FRONT LAGS INTO WEST
TENNESSEE...BUT THERE IS VERY LITTLE CONVERGENCE ALONG IT. SO WILL
ONLY CARRY ONLY A SCATTERED POP INTO THE PLATEAU AFTER MIDNIGHT. TO
THE WEST...THE FRONT LOOKS TO MOVE THROUGH MOST AREAS DURING THE
EVENING.

DO NOT EXPECT ADDITIONAL RAINFALL TO BE SIGNIFICANT...REMAINING
BELOW FLASH FLOOD GUIDANCE VALUES. THUS...THE FLOOD WATCH WAS
CANCELLED AT 4 PM. WILL MENTION SOME FOG FOR NORTHWEST AND CENTRAL
MIDDLE TENNESSEE LATE...NOT DENSE WITH LOW CLOUD REFORMATION.

SURFACE HIGH PRESSURE WILL APPROACH MIDDLE TENNESSEE THURSDAY...
WITH UPPER TROUGH/ANTICYCLONIC FLOW HANGING ON. WILL UNDERCUT MOS
TEMPERATURES A LITTLE. THE SURFACE HIGH IS A SLOW MOVER...AND GETS IN
BY THIS WEEKEND. MUCH DRIER AIR.

UPPER TROUGH MAY HANG INTO THE WEEKEND...SO TEMPERATURES WILL NOT
REBOUND SIGNIFICANTLY. IN FACT...AFTERNOON READINGS LOOK TO REMAIN
IN THE LOWER TO MID 80S FOR MOST OF MIDDLE TENNESSEE THROUGH THE
WEEKEND. THE DRY AIR WILL ALLOW OVERNIGHT LOWS TO FALL TO BELOW
NORMAL LEVELS THIS WEEKEND.

PRELIMINARY NUMBERS...

BNA BB 066/083 061/082 710-
CSV BB 065/078 057/077 820-

.BNA...NONE.

04
Hazardous weather outlook, Sep 3, 5:30 AM CDT, 13 hours 30 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-041030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT WED SEP 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
A FLOOD WATCH IS IN EFFECT FOR TODAY ACROSS MUCH OF NORTHERN MIDDLE
TENNESSEE AND THE UPPER PLATEAU, AS MORE HEAVY RAINFALL IS EXPECTED.
GROUND MOISTURE FROM RECENT HEAVY RAINS IS RUNNING HIGHEST ACROSS
AREAS MAINLY NORTH OF INTERSTATE 40. THE ADDITIONAL PRECIPITATION MAY
THEREFORE CAUSE SOME FLOODING OF LOW LYING AREAS, DRAINAGE SYSTEMS,
AND URBAN AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS IS NOT LIKELY.

ROSE

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 1:24 AM CDTFlash Flood WarningOHXJackson2 hr

Nearby

Flash Flood Warnings in Tennessee, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.